Georgia, 2008

Hail in Georgia, August 8, 2008

August 8, 2008 · NWS CHS · 1 event in 1 county or zone

A weak cold front moving through the southeast United States resulted in a few strong to severe thunderstorms across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A weak cold front moving through the southeast United States resulted in a few strong to severe thunderstorms across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 8, 2:40 PM EST, 58 minutes earlier.

Area forecast discussion, Aug 8, 2:40 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
340 PM EDT FRI AUG 8 2008

.SYNOPSIS...
A WEAK PRESSURE PATTERN WILL REMAIN IN PLACE OVER THE AREA THROUGH
EARLY NEXT WEEK. A SERIES OF LOW PRESSURE SYSTEMS MAY AFFECT THE
AREA MID TO LATE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
CURRENTLY AT THE SURFACE...A COLD FRONT STRETCHES FROM AN AREA OF
LOW PRESSURE OVER SOUTHERN NEW ENGLAND SOUTHWESTWARD ALONG THE NORTH
CAROLINA COAST THROUGH SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA
AND INTO THE FLORIDA PANHANDLE. MEANWHILE AN IMPRESSIVE UPPER LEVEL
TROUGH IS CONTINUE TO PUSH SOUTHEASTWARD INTO THE FORECAST AREA AS
SEEN IN WATER VAPOR IMAGERY. VISIBLE SATELLITE IMAGERY REVEALS
MOSTLY CLOUDY CONDITIONS ACROSS THE FORECAST AREA...WITH SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING EAST OF A WELL DEFINED DEWPOINT
GRADIENT STRETCHING THROUGH WESTERN ZONES. MAIN NEAR TERM CONCERN
FOR TONIGHT REVOLVES AROUND POPS THIS EVENING.

THE UPPER LEVEL TROUGH WILL CONTINUE TO PUSH SOUTHEASTWARD THROUGH
THE FORECAST AREA THIS EVENING...AND THIS WILL ALLOW THE WEAK COLD
FRONT TO SHIFT SOUTHEASTWARD THROUGH THE FORECAST AREA. A WEAK RIDGE
OF HIGH PRESSURE WILL THEN BUILD INTO THE REGION OVERNIGHT. WILL
MENTION SOME SLIGHT CHANCE POPS THIS EVENING MAINLY ACROSS FAR
SOUTHEASTERN ZONES...WITH DRY CONDITIONS ELSEWHERE. EXPECT ALL AREAS
TO REMAIN DRY AFTER MIDNIGHT. WITH CLEARING SKIES...LIGHT OR CALM
WINDS AND DEWPOINTS REMAINING ELEVATED OVERNIGHT...EXPECT SOME
PATCHY FOG TO DEVELOP ACROSS THE AREA...AND HAVE INCLUDED MENTION IN
THE FORECAST AFTER MIDNIGHT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
BEAUTIFUL WEATHER IS IN STORE FOR THE LOW COUNTRY ON SATURDAY...WITH
HIGH PRESSURE IN CONTROL OF THE AREAS WEATHER. EXPECT PLENTY OF
SUNSHINE ALONG WITH UNSEASONABLY LOW HUMIDITY LEVELS AS AN UNUSUALLY
DRY AIRMASS FOR THIS TIME OF YEAR MOVES INTO THE AREA. AFTERNOON
HIGHS ARE EXPECTED TO TOP IN THE UPPER 80S TO LOWER 90S AWAY FROM
THE BEACHES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AN UNSEASONABLY STRONG/DEEP UPPER TROUGH...AND AN ASSOCIATED/BROAD
BAROCLINIC ZONE...WILL REMAIN OVER THE SOUTHEAST THROUGH EARLY NEXT.
SATURDAY NIGHT THROUGH SUNDAY...MODEL SOUNDINGS APPEAR QUITE
DRY...THUS WILL MAINTAIN RAIN FREE FORECASTS THROUGH THAT PERIOD.
CANNOT RULE OUT ISOLATED BRIEF THUNDERSTORMS ALONG THE SEA BREEZE
SUNDAY AFTERNOON...BUT POPS WILL REMAIN BELOW 15 PERCENT.

SURFACE FEATURES REMAIN WILL DEFINED MONDAY INTO TUESDAY. A STRONG
SHORTWAVE WILL DIG INTO THE GREAT LAKES THEN WILL SWING EAST ACROSS
THE NE US...REINFORCING THE UPPER TROUGH AND PUSHING A WEAKENING
COLD FRONT TOWARD THE REGION. 12Z GUIDANCE SUGGESTS THAT A WEAK
SURFACE LOW MAY DEVELOP WITHIN THE BAROCLINIC ZONE ALONG/NEAR THIS
BOUNDARY. IN FACT...THE 12Z NAM SUGGESTS THAT THIS WAVE WILL PRODUCE
SHOWERS/THUNDERSTORMS ACROSS NORTHERN COUNTIES SUNDAY NIGHT INTO
MONDAY. CONFIDENCE IN THIS SOLUTION IS LOW. HOWEVER...AT THE VERY
LEAST...THE BOUNDARY SHOULD STALL ACROSS THE REGION...REMAINING IN
PLACE AS A STATIONARY DEWPOINT BOUNDARY/SURFACE TROUGH OVER OR JUST
INLAND FROM THE FORECAST AREA...PERHAPS TIGHTENING THE DIFFUSE
BAROCLINIC ZONE OVER THE REGION. THIS IN TURN MAY POOL SLIGHTLY
DEEPER MOISTURE...MORE FAVORABLE FOR ISOLATED TO SCATTERED
THUNDERSTORMS...ESPECIALLY AS THE SEA BREEZE PUSHES INLAND EACH
AFTERNOON/EVENING. THUS...CONTINUED SLIGHT CHANCE POPS MONDAY
PM...FOLLOWED BY SLIGHT CHANCE POPS TUESDAY.

WEDNESDAY THROUGH FRIDAY...THE POTENTIAL EXISTS FOR A PERIOD OF
UNSETTLED CONDITIONS. THE E/NE LONGWAVE UPPER TROUGH WILL WEAKEN AND
LIFT NE. HOWEVER...AN ILL-DEFINED SURFACE BOUNDARY...PROBABLY MARKED
BY A DIFFUSE DEWPOINT DISCONTINUITY...AND ASSOCIATED BAROCLINIC ZONE
WILL REMAIN OVER THE SE. MEANWHILE...MEDIUM RANGE GUIDANCE SUGGESTS
THAT ONE OR TWO  SHORTWAVES WILL AMPLIFY WITHIN THE JET AXIS W/NW OF
THE FORECAST AREA...PUSHING E/SE AND INTERACTING WITH THE BAROCLINIC
ZONE. THE RESULTING ASCENT MAY PROMOTE SURFACE CYCLOGENESIS...
ENHANCING DEEP LAYER MOISTURE AND SUPPORTING INCREASED COVERAGE OF
SHOWERS/THUNDERSTORMS OVER OR CLOSE TO THE REGION. PER MANUAL HPC
GUIDANCE...SURFACE WAVES MAY PUSH THROUGH THE REGION WEDNESDAY AND
AGAIN FRIDAY. IN GENERAL...GUIDANCE TRENDS FAVORED INCREASED POPS
WEDNESDAY THROUGH FRIDAY. HOWEVER...BECAUSE CONFIDENCE REGARDING
POSITION/EVOLUTION OF FEATURES REMAINS LESS THAN IDEAL...LIMITED
HIGHEST POPS TO THE 30-50 PERCENT RANGE THROUGH THIS PERIOD.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
FOR THE CHARLESTON TERMINAL...VISIBLE SATELLITE DEPICTS CLOUDS
CONTINUING TO HOLD OVER THE AREA AT LEAST THROUGH THE AFTERNOON
BEFORE CLEARING OUT EARLY TONIGHT. HAVE ONLY MENTION OF CB FOR THE
FACT THAT THE CLOUDS HAVE HELD TEMPERATURES DOWN WHICH IS A BIG
FACTOR IN INSTABILITY AND THE START OF CONVECTION.

FOR THE SAVANNAH TERMINAL...VISIBLE SATELLITE DEPICTS CLOUDS
STARTING TO BREAK UP WHICH WILL ALLOW TEMPERATURES TO CLIMB A FEW
DEGREES AND MAY INSTIGATE SOME CONVECTION DEVELOPING IN/NEAR THE
AIRPORT.

WITH CLEAR SKIES...LIGHT WINDS AND LOW LEVEL MOISTURE IN
PLACE...EXPECT MVFR VISIBILITIES TO OCCUR LATE TONIGHT AT BOTH
TERMINALS.

EXTENDED AVIATION OUTLOOK...OUTSIDE OF ANY ISOLATED OR SCATTERED
CONVECTION THAT MAY BRIEFLY IMPACT TERMINALS...VFR CONDITIONS WILL
PREVAIL.

&&

.MARINE...
A WEAK COLD FRONT WILL MOVE THROUGH THE WATERS TONIGHT...WITH HIGH
PRESSURE THEN BUILDING BACK INTO THE AREA ON SATURDAY. EXPECT
TRANQUIL WEATHER OVER THE WATERS TONIGHT AND SATURDAY WITH A WEAK
PRESSURE PATTERN RESULTING IN WINDS AT OR BELOW 10 KNOTS AND SEAS AT
OR BELOW 3 FEET.

EXPECT A RELATIVELY WEAK PRESSURE PATTERN ACROSS THE REGION
SATURDAY NIGHT THROUGH AT LEAST MONDAY...THUS EXPECT WINDS/SEAS TO
REMAIN BELOW SMALL CRAFT ADVISORY THRESHOLDS. STRONGEST WINDS WILL
OCCUR WITH THE AFTERNOON/EARLY EVENING SEA BREEZE AND WITH MODEST
NOCTURNAL SURGING.

TUESDAY...A SURFACE LOW MAY DEVELOP INLAND WEST OF THE WATERS...AND
THIS FEATURE MAY TRACK OVER OR CLOSE TO THE WATERS WEDNESDAY. THERE
REMAINS MUCH UNCERTAINTY REGARDING THE TRACK/INTENSITY OF THIS
FEATURE...BUT THE POTENTIAL EXISTS FOR A TIGHTENING SURFACE PRESSURE
GRADIENT AND INCREASING WINDS/BUILDING SEAS TOWARD MIDWEEK.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JRJ/SPR
Hazardous weather outlook, Aug 8, 10:15 AM EST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1115 AM EDT FRI AUG 8 2008

GAZ087-088-099-SCZ040-042>045-091000-
JENKINS-SCREVEN-CANDLER-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
BERKELEY-
1115 AM EDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ100-101-114>119-137>141-SCZ047>051-091000-
BULLOCH-EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-
INLAND CHATHAM-COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-
INLAND MCINTOSH-COASTAL MCINTOSH-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1115 AM EDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...AND SOME
OF THE THUNDERSTORMS COULD BECOME SEVERE. THE MAIN HAZARDS FROM
ANY SEVERE STORMS THAT DEVELOP WILL BE DAMAGING WINDS AND LARGE
HAIL. CONDITIONS WILL ALSO FAVOR EXCESSIVE CLOUD TO GROUND
LIGHTNING AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-091000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1115 AM EDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...SOME OF
WHICH COULD BECOME SEVERE. THE STRONGEST STORMS THAT DEVELOP WILL
BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 50 KNOTS AND LARGE
HAIL. IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP COULD PRODUCE
FREQUENT CLOUD TO WATER LIGHTNING AND TORRENTIAL RAINFALL WHICH
COULD REDUCE VISIBILITIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 8, 9:53 AM EST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1053 AM EDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     RINCON                  32.30N 81.24W
08/07/2008                   EFFINGHAM          GA   LAW ENFORCEMENT

            TREES AND POWERLINES WERE REPORTED DOWN AND BLOCKING BLUE
            JAY ROAD AND LOW GROUND ROAD.

&&

REB
Local storm report, Aug 8, 11:02 AM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1202 PM EDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     RUFFIN                  33.00N 80.82W
08/07/2008                   COLLETON           SC   LAW ENFORCEMENT

            TREES AND POWERLINES WERE REPORTED DOWN ALL ACROSS THE
            TOWN OF RUFFIN.

&&

REB
Special weather statement, Aug 8, 3:23 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
423 PM EDT FRI AUG 8 2008

GAZ101-116>119-138-139-082130-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-EFFINGHAM-INLAND
BRYAN-INLAND CHATHAM-INLAND LIBERTY-
423 PM EDT FRI AUG 8 2008

...STRONG THUNDERSTORMS WILL IMPACT CHATHAM...EASTERN LIBERTY...BRYAN
AND EXTREME SOUTH CENTRAL EFFINGHAM COUNTIES THROUGH 530 PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
STRONG WINDS OF 35 TO 45 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM TUTENS TO ELLABELL...OR ALONG A LINE EXTENDING FROM 12
MILES WEST OF SAVANNAH TO 8 MILES SOUTHEAST OF PEMBROKE...MOVING
SOUTHEAST AT 17 MPH.

AREAS IN AND AROUND BLOOMINGDALE...BURROUGHS...ELLABELL...FORT
MCALLISTER...GARDEN CITY...ISLE OF HOPE...KELLER...POOLER...RICHMOND
HILL...SANDFLY...SAVANNAH...SKIDAWAY ISLAND...SUNBURY...WILMINGTON
ISLAND AND THE SAVANNAH AIRPORT WILL BE IMPACTED THROUGH 530 PM EDT.

FREQUENT LIGHTNING IS OCCURRING WITH THESE THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

33
Special weather statement, Aug 8, 3:36 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
436 PM EDT FRI AUG 8 2008

SCZ045-050-082115-
BERKELEY-CHARLESTON-
436 PM EDT FRI AUG 8 2008

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CHARLESTON AND EXTREME
SOUTH CENTRAL BERKELEY COUNTIES THROUGH 515 PM EDT...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
GUSTY WINDS OF 35 TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WHITEHALL TERRACE TO NORTH CHARLESTON...OR ALONG A
LINE EXTENDING FROM 10 MILES EAST OF CHARLESTON TO CHARLESTON...
MOVING SOUTHEAST AT 17 MPH.

AREAS IN AND AROUND CHARLESTON...DANIEL ISLAND...JAMES ISLAND...MOUNT
PLEASANT...NORTH CHARLESTON...SHADOWMOSS...SULLIVANS ISLAND...WEST
ASHLEY AND ISLE OF PALMS WILL BE IMPACTED THROUGH 515 PM EDT.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND DO NOT
DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

33

The radar

The Charleston,SC radar (KCLX), 72 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chatham

When
August 8, 3:38 PM EST
Where
Chatham County, 3.62 mi NW of William Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
32.060, -81.340

The public reported penny size hail fell on Falcon Lane just off Fort Argyle Road, 8 miles northwest of Burroughs, Georgia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124533.